Wisconsin, 2012

Hail in Wisconsin, September 4, 2012

September 4, 2012 · NWS DLH · 1 event in 1 county or zone

Thunderstorms fired along a cold front in northern Minnesota and moved east into northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms fired along a cold front in northern Minnesota and moved east into northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 3:16 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 4, 3:16 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CDT TUE SEP 4 2012

.SHORT TERM...LATEST WATER VAPOR SATELLITE IMAGERY IS SHOWING A
FAIRLY POTENT SHORTWAVE MOVING ACROSS THE NORTHLAND THIS
AFTERNOON. ISOLD STORMS HAVE ALREADY DEVELOPED AHEAD OF THE TROUGH
AXIS GENERALLY ALONG AND EAST OF A LINE FROM KINL TO KMZH TO KRZN.
THERE IS THAT SOME STORMS MAY BE SEVERE DUE TO THE DEGREE OF
INSTABILITY AHEAD OF THE TROUGH AXIS...WITH THE SPC MESOSCALE
ANALYSIS SHOWING MUCAPE VALUES RANGING FROM 1000-2000 J/KG. FOR
FURTHER DETAILS...PLEASE REFER TO SWODY1 AND SWOMCD ISSUED BY THE
SPC. MOST OF THIS ACTIVITY SHOULD DISSIPATE AFTER 8 OR 9 PM...WITH
A RESPITE IN THE PRECIP EXPECTED UNTIL MIDNIGHT.

SHOWERS AND STORMS WILL REDEVELOP ACROSS BASICALLY THE SAME AREA
OVERNIGHT TONIGHT AS A COLD FRONT MOVES ACROSS THE CWA. THE BEST
CHANCE FOR STORMS WILL BE ACROSS NORTHWEST WISCONSIN THROUGH EARLY
WEDNESDAY MORNING. THE COLD FRONT SHOULD MOVE EAST OF OUR CWA BY
NOON WEDNESDAY FOLLOWED BY A RIDGE OF HIGH PRESSURE. BUT WITH
CYCLONIC NWRLY FLOW ALOFT...THERE WILL BE A CHC OF SHOWERS ACROSS
OUR NRN ZONES THROUGH EARLY WEDNESDAY EVENING. COOLER AIR WILL
ALSO SPREAD ACROSS THE NORTHLAND AFTER THE FRONT MOVES THROUGH
WITH THE LOWS WEDNESDAY NIGHT EXPECTED IN THE 40S AND LOWER 50S.

.LONG TERM...THURSDAY THROUGH TUESDAY.
WEAK COLD FRONT IN NWLY FLOW WILL MOVE THROUGH THE NORTHLAND
THURSDAY AND THUR NIGHT...AND PRODUCE A SLIGHT CHANCE OF RAIN
SHOWERS ACROSS MUCH OF THE REGION. WITH LIMITED MOISTURE
CONTENT...THE PRECIP SHOULD BE FAIRLY LIGHT. A LARGE RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE WEST BEGINNING FRI NIGHT...AND
PERSISTING THROUGH MONDAY NIGHT. THIS HIGH PRESSURE WILL INITIALLY
BE ASSOCIATED WITH A COOLER AIR MASS...BUT EVENTUALLY DRAW UP A
WARMER AIR MASS FROM THE SOUTH AS THE RIDGE AXIS SLIDES TO THE
EAST AND THE FLOW BECOMES MORE SLY. DRY CONDITIONS WILL PERSIST
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES WILL
START OUT IN THE LOWER TO MID 70S ON THUR...BUT QUICKLY DROP INTO
THE 60S FOR HIGHS BY FRI AND SAT. THEN BY SUN AND MON...HIGH TEMPS
JUMP BACK INTO THE LOWER TO MID 70S. OVERNIGHT LOWS WILL DIP INTO
THE 40S FRI...SAT AND SUN MORNING WITH LOWER 50S BY MON MORNING.

&&

.AVIATION...
SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE.
ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS
AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON
FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE
TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH
TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS
MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND
THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE.

&&

.POINT TEMPS/POPS...
DLH  57  72  50  72 /  50  40  10  20
INL  51  70  44  67 /  40  30  20  20
BRD  56  74  48  75 /  50  40   0  10
HYR  56  75  44  75 /  60  60  10  10
ASX  56  76  49  74 /  50  60  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BERDES
LONG TERM....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Sep 4, 7:24 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
824 AM CDT TUE SEP 4 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND
TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING
LARGE HAIL AND DESTRUCTIVE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND
NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS
WESTERN LAKE SUPERIOR EARLY WEDNESDAY.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Sep 4, 3:31 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             8 NE COOK               47.93N 92.57W
09/04/2012  E1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

BTENTING
Local storm report, Sep 4, 3:51 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
451 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ELY                     47.91N 91.85W
09/04/2012  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

MSTEWART
Local storm report, Sep 4, 3:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ELY                     47.91N 91.85W
09/04/2012  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

MSTEWART
Special weather statement, Sep 4, 4:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
518 PM CDT TUE SEP 4 2012

WIZ009-042245-
PRICE-
518 PM CDT TUE SEP 4 2012

...STRONG THUNDERSTORM DEVELOPING 10 MILES SOUTHWEST OF PARK FALLS
WISCONSIN...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTHWEST OF FIFIELD...
MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  FIFIELD BY 535 PM...
  PARK FALLS BY 540 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4594 9066 4599 9044 4598 9025 4572 9018
      4569 9066

TENTINGER
Special weather statement, Sep 4, 4:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT TUE SEP 4 2012

WIZ002>004-008-042300-
ASHLAND-BAYFIELD-IRON-SAWYER-
538 PM CDT TUE SEP 4 2012

...DEVELOPING THUNDERSTORM MOVING INTO SOUTHWEST ASHLAND COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR CLAM LAKE...MOVING EAST AT 30
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MORSE BY 555 PM...
  MELLEN BY 600 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4644 9061 4618 9044 4610 9094 4626 9104

TENTINGER
Local storm report, Sep 4, 4:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PARK FALLS              45.93N 90.45W
09/04/2012  M0.75 INCH       PRICE              WI   TRAINED SPOTTER

&&

RS

The radar

The Duluth radar (KDLH), 168 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Price

When
September 4, 4:40 PM CST
Where
Price County, Park Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414691.